MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION ICAST COVERED STENT; PTFE COVERED STENT

ATRIUM MEDICAL CORPORATION ICAST COVERED STENT; PTFE COVERED STENT
Model Number 85406
Health Effect - Clinical Code No Information (3190)
Date of Event 08/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.Associated file: 3011175548-2017-00116.
 
Event or Problem Description
The physician used a stent for a right common iliac artery target in a fenestrated endovascular aneurysm repair.The vasculature was heavily calcified.The stent deployed correctly but the balloon burst at 10 atm.
 
Additional Manufacturer Narrative
Engineering investigation: as no product was returned an analysis of the balloon rupture could not be conducted.The details indicate that there was difficulty advancing the introducer sheath due to the patient's heavily calcified anatomy.The details do not indicate that the lesion was pre dilated prior to advancement of the icast deliver system to the target.A full review of the catheter lot history records for the devices in question was performed.The records indicate that this lot of catheters passed atriums final lot qualification testing.This inspection requires that the catheter lot must pass the following: ability of the stent and delivery system to be passed through the labeled introducer sheath.Ability to deploy the stent at nominal pressure (8atm).Ability to withdraw the deflated balloon catheter back through the labeled introducer sheath ability of the delivery system to withstand 5 inflate/deflate cycles at the rated burst pressure (12atm) without leaks or failures.Balloon burst testing.The balloon must burst over the rated burst pressure specified on the label (12atm).Result: all quality inspection samples passed this final inspection without any non-conformances noted during the final lot qualification testing associated with the complaint.In addition to the final lot qualification testing there are multiple in-process inspections conducted that include the following: balloon hole skive dimensional verification.Stent securement testing.Proximal balloon weld tensile testing.Distal tip tensile testing.Catheter leak check.Result: all quality inspection samples passed this final inspection without any non-conformances noted during the final lot qualification testing.A review of the balloon burst test data that was generated during the balloon forming process as well as after stent deployment as part of the lot qualification testing indicates that out of a total of 49 samples tested, the lowest burst volume was 19.2 atm.This value far exceeds the product burst pressure of 12 atm as specified on the product label.Conclusion: the details provided within the complaint indicate that the patient's anatomy was very badly calcified.It is possible that the balloon ruptured on the calcified anatomy upon the deployment of the stent.Based on the passing results of the device history records review, atrium medical can find no fault with the device in question.Clinical evaluation: endovascular aortic aneurysm repair (evar) is a minimally invasive procedure that is used to treat an abdominal aortic aneurysm.The procedure includes placement of a large endograft within the aorta and stent placement into the adjacent arteries as protection from occlusion by the graft.The graft is then secured via fixation barbs to prevent migration.Balloon ruptures may occur in endovascular aneurysm repairs because they may come in contact with the fixation barbs and the grafts/stents are subjected to forces due to cardiopulmonary movement of the viscera and of the endograft.If the fenestrated endograft is not perfectly positioned within the native anatomy the device will be subjected to additional forces as they are forced to realign to accommodate the geometrical mismatch.The instructions for use (ifu): as with all procedures that utilize techniques for introducing a catheter, complications may be expected.Similarly, complications and adverse events can occur when using any endoluminal device.These include, but are not limited to: misplacement, migration, infection, septic shock, occlusion, perforation or hemorrhage.

Brand Name
ICAST COVERED STENT
Common Device Name
PTFE COVERED STENT
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
40 continental blvd
merrimack 03054
MDR Report Key6844408
Report Number3011175548-2017-00115
Device Sequence Number10779439
Product Code JCT
UDI-Device Identifier00650862854060
UDI-Public00650862854060
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date08/02/2019
Device Model Number85406
Device Catalogue Number85406
Device Lot Number241777
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/24/2017
Supplement Date Received by Manufacturer09/18/2017
Initial Report FDA Received Date09/06/2017
Supplement Report FDA Received Date09/25/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR